Alert archive / California / Wind Advisories in 2023
Wind Advisory 41, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at Jun 22, 2023, 1:04 AM PDT for Imperial County, Riverside County, California. It took effect at Jun 22, 2023, 2:00 PM PDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2023, 1:04 AM PDT (08:04 UTC)
- In effect from
- Jun 22, 2023, 2:00 PM PDT
- Expired
- Jun 23, 2023, 1:02 AM PDT
- In force
- 11 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, Riverside County, CA
The radar
The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 8.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6391 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
572 WWUS75 KPSR 220804 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 104 AM MST Thu Jun 22 2023 CAZ562-222230- /O.NEW.KPSR.WI.Y.0041.230622T2100Z-230623T1300Z/ Imperial County Southwest- Including the city of Mountain Spring 104 AM PDT Thu Jun 22 2023 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM PDT FRIDAY... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...From 2 PM this afternoon to 6 AM PDT Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-566-567-222230- /O.NEW.KPSR.WI.Y.0041.230622T2300Z-230623T0600Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 104 AM PDT Thu Jun 22 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Salton Sea, Western Imperial County and Imperial Valley. * WHEN...From 4 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
472 WWUS75 KPSR 221922 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1222 PM MST Thu Jun 22 2023 CAZ562-231200- /O.EXT.KPSR.WI.Y.0041.230622T2100Z-230623T1500Z/ Imperial County Southwest- Including the city of Mountain Spring 1222 PM PDT Thu Jun 22 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT FRIDAY... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County. * WHEN...Until 8 AM PDT Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-566-567-230600- /O.CON.KPSR.WI.Y.0041.230622T2300Z-230623T0600Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 1222 PM PDT Thu Jun 22 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Salton Sea, Western Imperial County and Imperial Valley. * WHEN...From 4 PM this afternoon to 11 PM PDT this evening. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
469 WWUS75 KPSR 230515 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1015 PM MST Thu Jun 22 2023 CAZ563-566-567-230800- /O.EXT.KPSR.WI.Y.0041.000000T0000Z-230623T0800Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 1015 PM PDT Thu Jun 22 2023 ...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM PDT FRIDAY... * WHAT...West winds 15 to 25 mph with gusts up to 45 mph. * WHERE...Salton Sea, Western Imperial County and Imperial Valley. * WHEN...Until 1 AM PDT Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ562-231500- /O.CON.KPSR.WI.Y.0041.000000T0000Z-230623T1500Z/ Imperial County Southwest- Including the city of Mountain Spring 1015 PM PDT Thu Jun 22 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT FRIDAY... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph. * WHERE...Southwest corner of Imperial County. * WHEN...Until 8 AM PDT Friday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
713 WWUS75 KPSR 230802 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 102 AM MST Fri Jun 23 2023 CAZ562-230915- /O.CAN.KPSR.WI.Y.0041.000000T0000Z-230623T1500Z/ Imperial County Southwest- Including the city of Mountain Spring 102 AM PDT Fri Jun 23 2023 ...WIND ADVISORY IS CANCELLED... Winds have dropped below advisory criteria and are expected to remain below allowing the Wind Advisory to be cancelled. $$ CAZ563-566-567-230915- /O.EXP.KPSR.WI.Y.0041.000000T0000Z-230623T0800Z/ Salton Sea-Imperial County West-Imperial Valley- Including the cities of Desert Shores, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, Alamorio, and Brawley 102 AM PDT Fri Jun 23 2023 ...WIND ADVISORY HAS EXPIRED... Winds have dropped below advisory criteria allowing the Wind Advisory to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Jun 21, 10:30 PM PDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jun 21, 10:30 PM PDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1030 PM MST Wed Jun 21 2023 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Quiet and dry conditions will continue through the rest of the week with temperatures remaining at or slightly below normal. Breezy to windy conditions expected to develop across the region tomorrow. Temperatures are expected to rise above normal next week. In fact, the hottest temperatures of the year so far may develop by early next week. && .DISCUSSION... Continued dry southwesterly flow aloft remains in place over the Southwest today in response to persistent troughing across the western CONUS. This is allowing for dry weather conditions with mostly clear skies across most of the forecast area to persist. Additionally, this troughing pattern has allowed for temperatures to remain near to below normal and will continue to do so through the end of this week. Lower desert highs over the next several days will generally remain in the low 100s while areas across the western CWA will see cooler highs in the 90s to near 100 degrees given the closer proximity to the trough. A stronger shortwave embedded in the troughing pattern is currently seen situated off the coast of Oregon will continue to dive southward before pushing into the Great Basin Thursday into early Friday. This will lead to a tightening gradient and thus an increase in winds for Thursday. HREF data keep the strongest winds across southeast California, particularly western Imperial County, tomorrow. Probabilities for gusts in excess of 40 mph will be high (>80%) across parts of western Imperial County Thursday, so a Wind Advisory will most likely be needed in upcoming forecast updates. Strong winds of this magnitude will also create the potential for some blowing dust channels to develop and potentially cause some visibility reductions which can be hazardous for travel. Heading into the weekend, the negative height anomalies across the region will slowly erode as ensembles continue to remain in excellent agreement in regards to the sub-tropical ridge centered over central Texas slowly migrating westward through the weekend. Ensemble cluster analysis shows continued discrepancies amongst ensemble members regarding the magnitude of ridging over our area. The majority of EPS members continue to favor a stronger ridge solution which would favor warmer temperatures for our area. However, GEFS members aren't quite as aggressive and favor a weaker solution. This uncertainty is seen in the latest NBM data where temperature spreads in the interquartile range increase heading into early next week. Regardless, a warm up is set to take place going into next week with probabilities for our first 110+ degree temperatures increasing during this time. The latest NBM shows chances for 110+ degree highs climbing upwards of 30-60% heading into next week. The average (1991-2020) first 110+ degree temperature for Phoenix is June 11th, so we will be looking at a later than normal first occurrence. Widespread moderate Heat Risk will increase across the region with the increasing temperatures starting Sunday. && .AVIATION...Updated at 0520Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: VFR conditions with a few passing high clouds will prevail through the forecast period. Easterly drainage winds will return to KIWA and KPHX by 09Z-10Z. Winds will be slow to veer out of the west tomorrow with 3-4 hrs of a southerly crosswind component expected through mid-morning. Winds will eventually shift out of the SW by the late afternoon, becoming breezy with gusts around 18-20 kts anticipated. Southeast California/Southwest Arizona including KIPL and KBLH: VFR conditions with increasing high clouds will continue through the forecast period. Westerly winds will remain elevated at IPL for a few more hrs until diminishing after midnight. Much calmer winds expected at BLH overnight. An approaching storm system will result in a noticeable increase in southwesterly flow tomorrow at both TAF sites. Winds will gust around 25-30kts through much of the day at IPL, increasing to 30-35kts late tomorrow afternoon. Patchy blowing dust could temporarily reduce visibilties down to 5-6SM. Winds will also become gusty at BLH late in the afternoon with gusts around 20-25 kts anticipated. && .FIRE WEATHER... Dry conditions and slightly below normal temperatures will prevail throughout the week. Lighter winds are anticipated across the eastern districts, with breezier conditions across the western districts, particularly western Imperial County. Another disturbance moving into the western U.S. Thursday into early Friday is expected to result in breezy to windy conditions across the western districts and higher terrain areas of the eastern districts on Thursday. Winds are expected to be highest across parts of western Imperial County where gusts may exceed 40 mph. MinRH values through the next several days will generally remain under 10% with poor (fair) overnight recoveries across the eastern (western) districts. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Smith AVIATION...Salerno FIRE WEATHER...Smith/Young
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.